Case of the Month #28: Opioid-induced hyperalgesia by Dr Nofil Mulla
A 48-year-old male presented to our pain clinic with pain, burning, and tingling sensation in the left lower back, buttock, leg, and foot along with paraesthesia. He used strong neuropathic descriptors for his pain. He also reported paroxysmal, multi-quadrant, myofascial pain which began in an insidious onset after dose escalation of opioids in the community. He was on oral sustained-release morphine sulphate 90 mg BD, immediate release morphine sulphate 30 mg QDS prn and Paracetamol 4 g/day in divided doses. The review of his clinical records indicated that 3 months ago, he underwent an open prostatectomy for a prostatic malignancy and radiation for neoplastic and radiation therapy induced lumbosacral plexopathy. The anaesthetic record indicated that the patient was administered an intraoperative remifentanil infusion and postoperative fentanyl patient-controlled analgesia apart from IV Paracetamol and IV NSAIDS. No regional analgesic blocks were recorded. The patient was discharged into the community and was under the care of the community palliative care team.
Increasing the dose of morphine by the community palliative care team did not relieve the pain but made it worse. Following referral into our pain clinic, we carried out a comprehensive assessment and physical examination, which revealed allodynia and hyperalgesia in the left L2- S1 dermatomal territory and a score of 16 on the Leeds assessment of neuropathic symptoms and signs (LANSS) scale. He had multiple tender points in his paraspinal region and extremities. Considering that his allodynia and hyperalgesia had increased following the increase morphine dosage, a presumptive diagnosis of opioid-induced hyperalgesia OIH) was made.
His total daily morphine consumption was 300 mg per day, which we decided to de-escalate and decreased it by 1/4th, every 2-3 days as per patient tolerance, while looking for signs of opioid withdrawal. Further analgesia was supplemented with Gabapentin 300 mg TDS and Duloxetine 60 mg OD to treat neuropathic pain and Etoricoxib 60 mg OD, all of which was carried out incrementally and in parallel with the Morphine de-escalation. He was finally maintained on oral sustained-release morphine sulphate 30 mg BD and morphine sulphate immediate release 10 mg TDS. Decreasing the dose of morphine had reduced his subjective experience of pain and a reduction in the LANSS score to 9. We concluded that a reduction of pain parallel to the decrease of morphine dosage proved that the cause of his pain was OIH.